Alert archive / Illinois / River Flood Warnings in 2017
River Flood Warning 40, NWS Chicago, IL
NWS Chicago, IL issued this river flood warning at Apr 5, 2017, 9:52 AM CDT for Kane County, Kendall County, Illinois. It took effect at Apr 6, 2017, 1:00 AM CDT. It was in force for 66 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 9:52 AM CDT (14:52 UTC)
- In effect from
- Apr 6, 2017, 1:00 AM CDT
- Expired
- Apr 8, 2017, 7:00 PM CDT
- In force
- 66 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Kane County, IL, Kendall County, IL
The radar
The Chicago radar (KLOT), 34 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Fox River at Montgomery (MNGI2). The gauge peaked at 13.06 ft at Apr 6, 2017, 11:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 13.5 ft
- Moderate stage
- 15 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05551540, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Apr 5, 6:40 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 5, 6:40 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
640 AM CDT Wed Apr 5 2017
.SHORT TERM...
340 AM CDT
Through Thursday...
Quite the complex weather forecast with this multifaceted system.
The message for today and early this evening for most is rainy
and windy. For tonight into early Thursday that continues,
including potentially damaging gusts near the lake front, with
also high likelihood of wet snow mixing in tonight. This wet snow
could continue into the Thursday morning commute mainly
along/east of I-55, which is also the area most susceptible for
heavier rates overnight/early Thursday a.m., and thus possible
accumulation on grass. The winds will bring high waves on the
lakefront, and a Lakeshore Flood Warning is now in effect.
Satellite imagery this morning presents the closed low near the
KS/MO border with a diffluent fanning of upper level moisture
spreading over the area. Upstream raobs last evening showed the
system bringing its own dynamic cooling, with some southern Plains
RAOBs having below 0C 850mb temperatures. Have seen a very gradual
lowering of the melting layer in the rain shield on the KDVN radar
due to similar wet bulb and dynamic cooling, but the low-levels
are quite mild right now including in the northern forecast area.
Surface wet bulb values presently at 40+ will cool some through
the morning as northeast winds pick up and saturation occurs, but
cooling has a ways to go to support any wet snow mixing in. So
have only chance mentioned through today.
The biggest story will be periods of rain today, though there
will likely be a temporary diminishing in coverage some late
morning into early afternoon as some slightly drier mid-level air
moves over. But more rain will develop as forcing with the system
recycles. In the northwest CWA including near Rockford, stout
850-700mb moisture convergence and frontogenesis, and RAP analysis
of instability above that layer, will support moderate to even
heavy rain at times this morning. This could result in over an
inch just this morning, and as noted, possibly enough forcing to
cool for some wet snow mixing in.
The surface low across southwest Missouri will move to near Terre
Haute, IN by early evening and deepen about 7mb through today.
This low is close enough proximity and deep enough to have
elevated stronger storms clip the southeast CWA, with the chance
of marginally severe hail. Otherwise, a few storms may be seen
further north into our area capable of moderate/heavy rain and
small hail.
As the next 110kt upper jet speed maximum rounds the upper trough
late this afternoon into this evening, a further intensification
of the cyclone structure is conceptually favored and is generally
forecast, with a moist conveyor belt and trough of warm air aloft
(TROWAL) wrapping around the system into our forecast area.
Precipitation should be fairly widespread tonight within this.
The strengthening lower to mid level northerly flow will drop
temperatures, as will dynamic cooling, and this is where a mix of
wet snow is expected from north to south during the evening/early
overnight hours. This most focused and persistent area for
moderate/heavy precipitation ingredients is across the eastern
half of the forecast area, or roughly along/east of I-55
(especially northwest Indiana), overnight and early Thursday
morning. There is still a fair uncertainty on where surface
temperatures will be this evening, but do have them dipping into
the mid 30s areawide by early overnight. Some slushy accumulation
could occur, especially again in/near northwest Indiana where any
mesoscale areas of pronounced frontogenesis and instability
develop for heavy snow. This could easily bring a few slushy
inches and a few of the models do have some high enough QPF for
that. Of possibly more impact where this occurs is very low
visibility, overlapping the Thursday morning commute time. Will
need to watch that carefully.
Northeast winds will increase through today and more markedly
later tonight based on the aforementioned cyclone intensification.
Gusts in many locations will reach 40+ mph overnight. Near the
lake gusts of 45+ mph could be seen as early as sunset. Both the
NAM and GFS do indicate 55-65 mph winds at the top of the column
near the lake front for the day Thursday. Considered upgrading to
a warning, but have opted to keep the High Wind Watch for the
lakeshore counties for now, and let the day shift decide as still
over 24 hours away. An advisory at least will be needed and
probably for some bordering counties too.
The forecast for waves of 14-20 ft in shore locations, with
occasionally higher, has been very consistent given a consistent
wind direction forecast of the high speeds. Even if the
speeds/gusts were to be a tad less, the waves basically won't be
impacted. Comparisons to the 31 Oct 2014 event which caused
lakeside flood and erosion impacts indicate this event has those
ingredients, and even better for maximized fetch length and pre-
event water levels, so have felt comfortable upgrading to a
Lakeshore Flood Warning.
Precipitation will end from west-to-east throughout Thursday, and
may even be done in north central Illinois by early morning.
Continued precipitation in northwest Indiana into the afternoon
would likely be rain. Have lowered temperatures quite a bit from
the blend with anticipated stout north winds and longer lasting
clouds keeping them from rising too much.
MTF
&&
.LONG TERM...
349 AM CDT
Thursday Night through Tuesday...
Gusty winds will be easing slowly Thursday night with any
lakeshore flooding probably easing by overnight or Friday morning.
Sunshine is likely on Friday and how much north winds will offset
that presents lower confidence in those high temperatures.
Confidence though increases for near or a little above 70 on
Sunday, as the day still looks mainly dry with strong warm
advection. Global models show spread on how quickly the system
responsible for the warm air passes on Monday. Ahead of this
there could be some storms on Sunday night and then with frontal
passage, whenever that is on Monday.
MTF
&&
.AVIATION...
For the 12Z TAFs...
Rain will continue through this afternoon and moderate rain
showers will result in MVFR vsby. Thunderstorms should stay south
of the terminals through this afternoon. Cigs will fall to IFR by
mid morning. Rain may mix with snow this afternoon and overnight.
Have low confidence in all snow occurring, but any RASN will
likely drop vsby down to around 1SM at times.
The low will deepen as is it moves over southern IL and central
IN through tonight. This will cause gusty winds through tomorrow.
Northeast winds will gust 25-30 kt this morning. Winds become
northerly and gusts increase to 35-40 kt this evening. GYY will
likely see the highest gusts of 45 kt psbly to 50 kt late tonight
into Thursday. 50-60 kt winds are still expected 2000-3000 ft
AGL, but with gusts of 35+ kt, thinking LLWS will be minimal so
kept it out of the TAFs.
Precip shifts east overnight and should come to an end from west
to east overnight/Thursday morning. Lake effect precip may occur
over NW Indiana but thinking it will be east of GYY. Gusty north
winds of 30-35 kt continue Thursday, but cigs should quickly rise
to VFR after precip comes to an end.
JEE
&&
.MARINE...
216 AM CDT
Only change I made to current headlines was starting the gale
warning for the southern portion of the lake and all nearshore
waters at 18Z/1PM CDT today.
The low over Missouri will deepen as it crosses southern IL and
central IN today. It deepens further through Thursday as it
continues northeast to upstate New York. North winds are still
forecast to reach storm force over the southern third of the lake
late tonight through most of Thursday. Have high confidence in
storms over the southern end and IN NSH waters through 00Z/7PM CDT
Thursday. Storm force gusts may continue an hour or two later, but
don't have enough confidence to extend the storm warning. Confidence
is also lacking in how long gusts will be at storm force over the IL
NSH waters. Thinking winds over the IL NSH will diminish to gale
force Thursday afternoon, but again, don't have enough confidence to
end the storm warning sooner.
As the high continues northeast, a high pressure ridge slides east
keeping the pressure gradient tight over the lake. Therefore, north
to northwest winds will not drop below gale force until Friday
afternoon. The high passes overhead Friday night into Saturday and
winds become south behind it. Another low is forecast to form over
the northern plains over the weekend which may create south winds to
30 kt. Confidence is low in the low's path and how much of an impact
it will have on the lake though.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Watch...ILZ006-ILZ014...1 AM Thursday to 4 PM Thursday.
Lakeshore Flood Warning...ILZ014...4 AM Thursday to 1 AM Friday.
IN...High Wind Watch...INZ001-INZ002...1 AM Thursday to 7 PM Thursday.
Lakeshore Flood Warning...INZ001-INZ002...4 AM Thursday to 1 AM
Friday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
LMZ779...1 PM Wednesday to 4 AM Thursday.
Storm Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
LMZ779...4 AM Thursday to 7 PM Thursday.
Gale Watch...LMZ743-LMZ744-LMZ745-LMZ777-LMZ779...7 PM Thursday
to 3 PM Friday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Apr 5, 4:30 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
430 AM CDT Wed Apr 5 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
060930-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
430 AM CDT Wed Apr 5 2017 /530 AM EDT Wed Apr 5 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Today and Tonight.
WEATHER HAZARDS EXPECTED:
Limited Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
Limited Flooding Risk.
Elevated Non Thunderstorm Wind Risk.
Limited Snow Risk.
DISCUSSION:
As a potent weather system moves over the area, wind gusts will
reach 40 to 50 mph tonight, with gusts to near 60 mph near the
lake shore late tonight. This will produce high waves near the
lake front, likely causing lakeshore flooding.
Rainfall on already wet ground may cause localized flooding, as
well as likely bring increases on area rivers which are already
running high.
A few thunderstorms may be seen mainly south of I-80. A few of
these could have some hail, mainly along and south of U.S.
Highway 24. More robust storms are expected to remain just south
of the area.
A mix with wet snow is likely tonight when some minor slushy
accumulation is possible. Very reduced visibility may be seen if
any small areas of moderate to heavy snow develop, most favored
along and east of Interstate 55 overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Significant Non Thunderstorm Wind Risk.
Limited Snow Risk.
Limited Frost Risk.
Friday...
Elevated Frost Risk.
Sunday and Monday...
Limited Thunderstorm Risk.
DISCUSSION:
Wind gusts will of 40 to 50 mph will continue into the day
Thursday, with gusts to near or even over 60 mph near the lake
shore. High waves will continue near the lake front bringing
likely areas of lakeshore flooding.
Wet snow is likely on Thursday morning for mainly along and
east of Interstate 55. Brief greatly reduced visibility impacting
the morning commute is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
GENERAL STORM MOTION OF THE DAY:
Moving to the northeast at 45 mph.
&&
LMZ740>745-060930-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
430 AM CDT Wed Apr 5 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Today and Tonight.
Storm Force Winds and Extremely Hazardous Waves are likely by
late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Storm Force Winds and Extremely Hazardous Waves are likely.
Friday...
Gale Force Winds and Very Hazardous Waves are likely.
Saturday through Monday...
Hazardous Conditions for Small Craft are likely.
Thunderstorms are possible Sunday night and Monday.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060930-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
430 AM CDT Wed Apr 5 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Today and Tonight.
Gale force winds are likely this afternoon with storm force winds
developing late tonight across the southern half of the lake.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Gale force winds will continue through Friday, with storm force
winds across the southern half of the lake on Thursday.
Thunderstorms are possible on Monday.
&&
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:46 PM CDT | River Flood Advisory | LOT | Ogle | 6 days |
| Apr 4, 9:32 PM CDT | River Flood Advisory | LOT | Cook | 69 hr |
| Apr 4, 9:32 PM CDT | River Flood Advisory | LOT | Will | 51 hr |
| Apr 4, 9:32 PM CDT | River Flood Advisory | LOT | Kane, McHenry | 7 days |
| Apr 4, 9:41 PM CDT | River Flood Advisory | LOT | Grundy | 4 days |
| Apr 5, 4:07 AM CDT | Lakeshore Flood Warning | LOT | 45 hr | |
| Apr 5, 9:09 AM CDT | River Flood Advisory | LOT | Winnebago | 36 hr |
| Apr 5, 9:24 AM CDT | River Flood Advisory | LOT | Lee | 36 hr |
| Apr 5, 9:40 AM CDT | River Flood Warning | LOT | Kankakee | 63 hr |
| Apr 5, 9:52 AM CDT | River Flood Warning | LOT | Lake | 3 days |
| Apr 5, 9:52 AM CDT | River Flood Warning | LOT | Cook | 3 days |
| Apr 5, 9:52 AM CDT | River Flood Warning | LOT | Kane, McHenry | 5 days |
| Apr 5, 9:58 AM CDT | River Flood Warning | LOT | Iroquois | 5 days |
| Apr 5, 9:58 AM CDT | River Flood Warning | LOT | Iroquois | 71 hr |
| Apr 5, 10:08 AM CDT | River Flood Advisory | LOT | Grundy, Will | 5 days |
| Apr 5, 10:08 AM CDT | River Flood Advisory | LOT | LaSalle | 4 days |
| Apr 5, 11:48 AM CDT | River Flood Warning | LOT | LaSalle | 5 days |
| Apr 5, 3:25 PM CDT | High Wind Warning | LOT | 26 hr | |
| Apr 5, 3:25 PM CDT | Wind Advisory | LOT | Lake | 23 hr |
| Apr 5, 9:40 AM CDT | River Flood Warning | LOT | Porter | 7 days |
| Apr 5, 9:40 AM CDT | River Flood Warning | LOT | Jasper, Porter | 5 days |
| Apr 5, 10:08 AM CDT | River Flood Advisory | LOT | Jasper | 69 hr |
| Apr 5, 10:08 AM CDT | River Flood Advisory | LOT | Newton | 6 days |
Nearby
River Flood Warnings in Illinois, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.